Alert archive / New York / Special Weather Statements in 2017
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jan 27, 2017, 5:14 PM EST for 4 counties in New York. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 27, 2017, 5:14 PM EST (22:14 UTC)
- Expired
- Jan 27, 2017, 6:30 PM EST
- In force
- 76 min
- Issued by
- NWS Buffalo, NY
Counties Allegany County, NY, Cattaraugus County, NY, Chautauqua County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 54 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.2 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1121 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
791
WWUS81 KBUF 272214
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
514 PM EST FRI JAN 27 2017
NYZ012-013-019>021-085-272330-
Chautauqua-Cattaraugus-Allegany-Livingston-Southern Erie-Wyoming-
514 PM EST FRI JAN 27 2017
...A BAND OF LAKE EFFECT SNOW WILL continue to AFFECT SOUTHERN
WYOMING...NORTHERN CATTARAUGUS...SOUTHERN ERIE...SOUTHWESTERN
LIVINGSTON...CENTRAL CHAUTAUQUA AND NORTHERN ALLEGANY COUNTIES...
At 507 PM EST, A band of lake effect snow producing snow fall rates
of 1 to 2 inches per hour will remain nearly stationary through this
evening then drift northward into extreme Southern Erie County
tonight. If traveling south on the I-90 and 219 be prepared for
rapidly changing weather and road conditions. Drivers are urged to
allow plenty of distance between their vehicle and the vehicle in
front of them.
Locations impacted include...
Dunkirk, Fredonia, Dansville, Letchworth State Park, Evans, Boston,
Eden, Springville, Alfred and Perry.
This includes the following highways...
Interstate 390 between exits 4 and 6.
Interstate 90 between exits 60 and 57A.
Interstate 86 between exits 30 and 33.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4235 7969 4244 7950 4253 7939 4260 7919
4266 7913 4273 7768 4253 7768 4253 7772
4224 7774 4223 7976
$$
ReynoldsWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jan 27, 2:57 PM EST, 2 hours 17 minutes earlier.
Area forecast discussion, Jan 27, 2:57 PM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
257 PM EST Fri Jan 27 2017
.SYNOPSIS...
Colder air will bring more typical midwinter conditions through the
weekend and much of next week...with disorganized lake snows east of
the lakes this afternoon becoming somewhat better organized tonight...
then continuing right through the weekend.
&&
.NEAR TERM /THROUGH SATURDAY/...
As we move into tonight...currently disorganized lake snows will
continue east of both lakes on a general westerly flow...while
also becoming somewhat better organized with the loss of diurnal
influences...and some slight cooling of our airmass as 850 mb
temps drop a degree or two. The best snows will be found across
the Tug Hill region east of Lake Ontario...where a longer fetch
across the lake and orographic enhancement will lead to somewhat
better organized activity...and nighttime accumulations of 4 to
8 inches. Meanwhile off Lake Erie... somewhat lower accums of 3
to 5 inches are expected to focus from the Chautauqua Ridge
eastward across the Boston Hills into Wyoming county. Outside of
the main lake effect areas...activity will be limited to much
more scattered snow showers and very minimal accumulations of
less than an inch. As for temps...overnight lows will range from
the lower 20s across the higher terrain to the mid and upper
20s across the lower elevations.
On Saturday...a robust shortwave will dig southeastward across the
Upper Great Lakes. This will result in the low level flow across our
region steadily backing to 240 degrees...which will force the lake
effect snows to move northward to the heart of the Buffalo and
Watertown areas during the late morning and afternoon hours. The 12z
guidance suggests that lake equilibrium levels will range between
5 and 7 kft during Saturday with plentiful moisture continuing to
reside below this level...though on the other hand shear will also
be on the increase and the bands should be steadily moving northward
over a larger area than had previously been expected. Coupling all this
with still only marginally-cold temperatures aloft (850 mb T's of -10C
to -11C)...feel that snowfall rates of a half inch to an inch per hour
will be common...with additional amounts off Lake Ontario again likely
ranging between 4 to 7 inches...and the slightly less favorable environment
off Lake Erie resulting in total daytime accumulations of 3 to 5 inches
from the Southern Tier northward across Northern Erie and Genesee
counties. With additional such amounts then expected downwind of
Lake Erie Saturday evening before the activity finally shifts back
southward (refer to the Short Term section below for more details
on the Saturday night period)...we have converted the Lake Effect
Snow Watch for Northern Erie and Genesee counties to a Lake Effect
Snow Advisory.
Elsewhere on Saturday...the northern fringes of the Lake Erie activity
should make it as far north as extreme far southern Niagara and Orleans
counties...which could result in some lesser accumulations of 1 to 3
inches in these areas. Otherwise the day should be uneventful with
just some scattered lighter snow showers and some spotty light accums
possible across the remainder of the region...with daytime highs
ranging in the lower to mid 30s for the most part.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
Lake effect snow will reach its peak in intensity through this
period. Areas where significant lake snow accumulations are expected
remain under a Lake Effect Snow Warning. The core of coldest
temperatures aloft will arrive during this period helping to
intensify the lake snows. This coldest air will reside within the
Great Lakes mid level trough which is forecast to become more
amplified through Sunday as a vort max dives into the base of the
trough. 850mb temps will fall to about -14C which will help lift
lake induced inversion heights closer to 10kft. These higher
inversion heights will promote more organized lake snow bands on
both lakes.
The lake bands will reside across the Buffalo and Watertown
metro areas Saturday evening under southwest steering flow ahead
of a the mid level trough. Lake snows will make for hazardous
travel in these metro areas for evening activities. Look for
5-9 inches within the narrow but intense band across Northern
Erie and Genesee counties and 6-12 inches within the narrow but
intense band across Jefferson and northern Lewis counties.
Snowfall rates of at least an inch an hour will be possible in
these bands along with low visibility in blowing snow. The
steering flow is forecast to veer back to westerly later
Saturday night as the mid level trough shifts across the
forecast area. This will focus the accumulating lake snows back
to the south into the typical lake snow belts by Sunday morning.
Through Sunday westerly flow will continue to focus lake snow east
of the the lakes in the traditional snow belts. Snow totals of 6-12
inches are likely in these snow belts while areas outside of the
lake snows may only see a few tenths from scattered weak snow
showers associated with the passage of a trailing surface
trough/arctic front.
Sunday night, winds will further veer to northwest which will steer
lake snows off Lake Erie to between Erie, PA and western Chautauqua
county and along much of the southern and southeastern Lake Ontario
lakeshore. This will be the best period of snow for the region
between Rochester and Oswego and toward Ripley and Findley Lake
south of Lake Erie. Accumulations across the southern Lake Ontario
shore counties, not currently included in a Lake Effect Warning,
look at this point to range below Advisory amounts with more
multibanded structure. Significantly more shear in the low levels as
surface ridging begins to build in will begin to weaken the lake
snows especially off Lake Erie.
On Monday, surface ridging building across the region will lower
lake inversion heights and further weaken lake snows despite 850mb
temps falling to around -18C. Steering flow looks to back through
the day ahead of an approaching clipper system which will lift
lingering weak lake snows northward through the day.
Surface temperatures through the period will run close to late
January normals. Highs in the mid 20s to around 30 on Sunday and
about 5 degrees cooler on Monday. Lows in the low to mid 20s
Saturday night will slip to low to mid teens Sunday night and Monday
night with single digits expected in the North County away from the
lakes. Breezy winds through the period will bring about wind chills
in the teens and occasionally dipping into the single digits.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
Tuesday through Thursday, several synoptic shortwaves will pass
through a long wave trough that will situate across the eastern US.
This will provide chances for synoptic snow...in addition to lake
effect snows. Forcing does not indicate any major events, but
persistent chances for snows.
Warmest air temperatures will come Tuesday...this ahead of a
shortwave dropping across the region. This day may reach several
degrees above the freezing mark. Under cloudy skies, but an upper
level trough above, air temperatures Wednesday and Thursday will
average around normal.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Through the TAF period...areas of lake effect snow will persist downwind
of both Lakes Erie and Ontario...with these becoming a little bit better
organized tonight. With respect to location...a general westerly flow will
focus the lake snows east of both lakes through tonight...before backing
winds force the lake snows northward to the KBUF/KART terminals later
Saturday morning and Saturday afternoon. Expect LIFR to IFR conditions
within the lake snows...with predominantly VFR/MVFR conditions and much
more scattered snow showers elsewhere.
Outlook...
Saturday night through Monday...IFR/LIFR in lake effect snows downwind
of the lakes...with VFR/MVFR prevailing elsewhere.
Tuesday and Wednesday...VFR/MVFR with a chance of snow showers.
&&
.MARINE...
A cold westerly flow will generate advisory-worthy winds and waves
across the Lower Lakes Region through the weekend...with eastern
portions of Lake Ontario experiencing a period of lower-end gales
through this evening. As such...marine headlines remain in effect
as outlined below.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lake Effect Snow Warning until 7 PM EST Sunday for NYZ006>008-
012-019>021-085.
Lake Effect Snow Advisory from 7 AM Saturday to 4 AM EST
Sunday for NYZ010-011.
MARINE...Small Craft Advisory until 7 PM EST Sunday for LEZ040-041.
Gale Warning until 10 PM EST this evening for LOZ044-
045-063>065.
Small Craft Advisory until 7 PM EST Sunday for LOZ042-043.
&&
SYNOPSIS...JJR
NEAR TERM...JJR
SHORT TERM...SMITH
LONG TERM...THOMAS
AVIATION...JJR
MARINE...JJRHazardous weather outlook, Jan 27, 12:57 PM EST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 1257 PM EST FRI JAN 27 2017 NYZ012-019>021-085-281800- WYOMING-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 1257 PM EST FRI JAN 27 2017 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 7 PM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ006>008-281800- OSWEGO-JEFFERSON-LEWIS- 1257 PM EST FRI JAN 27 2017 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 7 PM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ010-011-281800- NORTHERN ERIE-GENESEE- 1257 PM EST FRI JAN 27 2017 ...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 7 AM SATURDAY TO 4 AM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ001>005-013-014-281800- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-LIVINGSTON-ONTARIO- 1257 PM EST FRI JAN 27 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042-043-062-SLZ022-281800- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- 1257 PM EST FRI JAN 27 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LOZ044-045-063>065-281800- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- 1257 PM EST FRI JAN 27 2017 ...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF JJR
In the hours before
Local storm report, Jan 27, 11:18 AM EST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1118 AM EST FRI JAN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW CASSADAGA 42.34N 79.32W
01/27/2017 M5.0 INCH CHAUTAUQUA NY TRAINED SPOTTER
24 HOUR SNOWFALL.
0800 AM SNOW CATTARAUGUS 42.31N 78.91W
01/27/2017 M5.0 INCH CATTARAUGUS NY COOP OBSERVER
24 HOUR SNOWFALL.
0800 AM SNOW 2 ENE COLDEN 42.65N 78.61W
01/27/2017 M4.7 INCH ERIE NY COCORAHS
24 HOUR SNOWFALL.
&&
EVENT NUMBER BUF1700280
EVENT NUMBER BUF1700281
EVENT NUMBER BUF1700282
JAMSpecial weather statement, Jan 27, 5:14 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
514 PM EST FRI JAN 27 2017
NYZ012-013-019>021-085-272330-
Chautauqua-Cattaraugus-Allegany-Livingston-Southern Erie-Wyoming-
514 PM EST FRI JAN 27 2017
...A BAND OF LAKE EFFECT SNOW WILL continue to AFFECT SOUTHERN
WYOMING...NORTHERN CATTARAUGUS...SOUTHERN ERIE...SOUTHWESTERN
LIVINGSTON...CENTRAL CHAUTAUQUA AND NORTHERN ALLEGANY COUNTIES...
At 507 PM EST, A band of lake effect snow producing snow fall rates
of 1 to 2 inches per hour will remain nearly stationary through this
evening then drift northward into extreme Southern Erie County
tonight. If traveling south on the I-90 and 219 be prepared for
rapidly changing weather and road conditions. Drivers are urged to
allow plenty of distance between their vehicle and the vehicle in
front of them.
Locations impacted include...
Dunkirk, Fredonia, Dansville, Letchworth State Park, Evans, Boston,
Eden, Springville, Alfred and Perry.
This includes the following highways...
Interstate 390 between exits 4 and 6.
Interstate 90 between exits 60 and 57A.
Interstate 86 between exits 30 and 33.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4235 7969 4244 7950 4253 7939 4260 7919
4266 7913 4273 7768 4253 7768 4253 7772
4224 7774 4223 7976
ReynoldsThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 27, 12:55 PM EST | Lake Effect Snow Advisory | BUF | Erie, Genesee | 27 hr |
| Jan 27, 6:43 PM EST | Small Craft Advisory | BUF | 54 hr |
Nearby
Special Weather Statements in New York, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.